A Man in an Unresponsive State

Posted by • July 14th, 2016

2016-07-08_11-07-57Clinical care for patients with acute liver failure should focus on preventing and treating associated complications, identifying the cause so that targeted therapy (if available) can be initiated, and determining the patient’s transplant eligibility.

A 32-year-old man was admitted to this hospital after being found in an unresponsive state in his jail cell. He had jaundice and encephalopathy; results of liver-function tests were abnormal, and CT revealed cerebral edema. Diagnostic tests were performed. A new Case Records of the Massachusetts General Hospital summarizes.

Clinical Pearl

• What factors are associated with an increased risk for acetaminophen-induced hepatotoxicity?

Even therapeutic doses of acetaminophen can occasionally result in acute liver failure under certain circumstances. This phenomenon has been referred to as therapeutic misadventure and has been reported in patients who have chronic alcoholism and limited food intake that results in malnutrition and glutathione deficiency. This combination of factors leads to hepatic glutathione deficiency, which results in an inability of the liver to detoxify acetaminophen metabolites and causes oxidative injury to hepatocytes. In addition, the concomitant administration of opioids, such as oxycodone, can slow intestinal motility and enhance acetaminophen toxicity.

Clinical Pearl

• What are some of the therapies for hepatic encephalopathy in patients with acute liver failure?

Therapies for hepatic encephalopathy in patients with acute liver failure target elevated intracranial pressure; such therapies include hyperosmotic therapies such as mannitol and hypertonic saline, hyperventilation, and the induction of hypothermia. In contrast, lactulose is not indicated for the treatment of hepatic encephalopathy due to acute liver failure, because it may worsen electrolyte abnormalities and dehydration and does not address the underlying defect, the loss of ammonia detoxification.

Morning Report Questions

Q: How can a patient with remote hepatitis B virus (HBV) serologic test results that included a positive test for HBV surface antibodies be susceptible to acute HBV infection?

A: There are several possibilities to consider. First, a test result for HBV surface antibodies years earlier might have been a false positive; however, analytical false positives are uncommon with this assay. Second, patients with a positive test for HBV surface antibodies because of an HBV infection in the past can, on rare occasion, be infected with HBV again because of incomplete protection afforded by these antibodies against another HBV serotype. Third, a breakthrough infection in a vaccinated person is possible; however, of patients who have an antibody response to the HBV vaccine, even those who have a waning serum level of HBV surface antibodies, the majority retain immunologic memory and would be expected to have a protective HBV surface antibody response on reexposure to HBV. When such breakthrough infections have been documented in apparently immunocompetent persons, they have typically been transient and asymptomatic.

Q: What serologic findings characterize the inactive-carrier phase of chronic HBV infection?

A: In patients in whom acute HBV infection does not resolve but rather progresses to chronic infection, the disease can evolve through several phases — including immunotolerant, immunoactive, and inactive-carrier phases — that are influenced by the infected patient’s immunologic response. During the inactive-carrier phase, serum HBV DNA levels are low or even undetectable, serum aminotransferase levels are typically normal, HBV surface antigen can be lost, and seroconversion of HBV surface antibodies can occur. The HBV genome persists in a stable form in the nuclei of infected hepatocytes, even in the absence of detectable circulating HBV surface antigen, and infection can reactivate at a later time, at which point both HBV surface antigen and HBV core IgM antibodies may become detectable in the serum. Reactivation is sometimes seen in patients who are immunosuppressed (e.g., owing to the administration of glucocorticoids or cancer chemotherapy agents or to progressive HIV infection), but reactivation can also occur spontaneously.

Comments are closed.